Iowa, 2006

Tornadoes and Hail in Iowa, March 30, 2006

March 30, 2006 · NWS DMX · 77 events in 31 counties and zones

An early spring storm moved into Iowa during the day on the 30th. Though somewhat early in the season for such a storm, the storm was a classic storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.1 million
Crop damage
None recorded
Events
77

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An early spring storm moved into Iowa during the day on the 30th. Though somewhat early in the season for such a storm, the storm was a classic storm. As it quite typical of April or May, the storm was a classic "bowling ball" type system with a closed upper low lifting northeast out of the southwest U.S. Surface low pressure moved from Kansas into Southwest Iowa during the event. A dryline pushed northeast with the low into the state. Strong moisture transport took place ahead of the storm with dew points reaching the mid 50s to low 60s over Iowa as afternoon temperatures were in the 60 to 70 degree range. Strong south winds in the low levels were in place with speeds in the 35 to 45 kt range. The atmosphere destabilized during the afternoon with lifted indices reaching -7 by the early afternoon. CAPE values were not all that great, at about 1000 J/kg. The freezing level during the storms was relatively low, at about 10,700 feet. Thunderstorms developed in western Iowa and lifted northeast at 50 to 55 MPH during the afternoon. These formed in the warm sector. At the same time, the dryline pushed into western Iowa during the late afternoon. The storms from the dryline produced hail and strong winds, along with 2 small tornadoes. The line of storms took on a bow echo appearance as they raced across the state. The storms that formed ahead of the dryline were not as significant and produced only marginal severe weather. As the dryline storms moved in, reports of hail and high wind were numerous. Two small tornadoes touched down briefly, causing little damage. One was west of the Creston Airport in Union County, the second was near De Soto in Dallas County. Minor damage occurred with the tornado west of Creston as it damaged breeze way and carport there. High winds were quite wide spread with wind speeds reaching or exceeding 80 MPH at times. In Latimer winds of 80 MPH took the roof off of a building for example. In Franklin County, high winds lifted bleachers and threw them 300 feet, across a road. Damage was reported to an apartment building roof in Crawford County and a dugout destroyed as well. Several reports of semi-tractortrailer trucks being overturned were received. One was overturned in Crawford County on the Shelby County line, 6 were overturned in Adair County by 71 MPH winds with one person receiving minor injuries. Six trucks were blown off the highway in Guthrie County and another in Story County. Two people were injured in Boone County when high winds blew a tree onto a mobile home. The mobile home was totally destroyed. Three mobile homes were flipped in Story County by the high winds. Reports of damage to outbuildings were too numerous to mention here. Hail reports were quite numerous. Much of the hail was around an inch in diameter. One of the storms produced large hail in the Des Moines Metro area. Two inch diameter hail fell in Des Moines, with golf ball size hail in Norwalk and one and one half inch diameter hail falling at the Des Moines Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 30, 2:39 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 30, 2:39 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CST THU MAR 30 2006

DISCUSSION...
NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION
IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A
TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM
NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW
TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW
COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN
SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS
LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND
LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING
IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE
STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE
THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A
WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO
EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY
NORTH AFTER MIDNIGHT.

THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR
SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER
WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING.

LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY.
THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH
INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND
THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I
DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL
LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS
LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH
THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE
THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY
THURSDAY.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF
STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z.

&&

KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CST THU MAR 30 2006

IAZ044>047-057>060-070>073-081>083-092>094-311200-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
244 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER
AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE
INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS
THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES
QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45
TO 60 MPH TO THE NORTHEAST DURING THE EVENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO
SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER.
MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315
PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER
ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY
DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.

IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075-
084>086-095>097-311200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
244 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE
THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED
TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF
INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11
PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY
WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE
THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315
PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER
ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH
EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE
STORMS.

The radar

The Des Moines radar (KDMX), 35 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

59 thunderstorm wind, 15 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Audubon

When
March 30, 2:45 PM CST
Where
Audubon County, 10 mi NW of Audubon Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -93.617

Hail, Crawford

When
March 30, 3:40 PM CST
Where
Crawford County, Charter Oak
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -93.617

Thunderstorm Wind, Crawford

When
March 30, 4:55 PM CST
Where
Crawford County, 8 mi S of Denison
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -93.617

Thunderstorm Wind, Crawford

When
March 30, 5:00 PM CST
Where
Crawford County, Aspinwall
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -93.600

Thunderstorm Wind, Crawford

When
March 30, 5:00 PM CST
Where
Crawford County, 5 mi N of Aspinwall
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.300, -93.650

Thunderstorm Wind, Sac

When
March 30, 5:15 PM CST
Where
Sac County, Lake View
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
41.967, -93.950

Thunderstorm Wind, Sac

When
March 30, 5:15 PM CST
Where
Sac County, 5 mi E of Odebolt
Measured
85 kt (98 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -93.450

Thunderstorm Wind, Carroll

When
March 30, 5:15 PM CST
Where
Carroll County, 2 mi SSW of Manning
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.150, -93.567

Thunderstorm Wind, Cass

When
March 30, 5:20 PM CST
Where
Cass County, Massena
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.183, -93.600

Thunderstorm Wind, Adams

When
March 30, 5:20 PM CST
Where
Adams County, 11 mi N of Corning
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -93.817

Thunderstorm Wind, Taylor

When
March 30, 5:22 PM CST
Where
Taylor County, 4 mi SE of New Market
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -93.617

Thunderstorm Wind, Taylor

When
March 30, 5:25 PM CST
Where
Taylor County, 1 mi W of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.650, -93.500

Hail, Warren

When
March 30, 5:30 PM CST
Where
Warren County, Norwalk
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -93.367

Thunderstorm Wind, Adair

When
March 30, 5:30 PM CST
Where
Adair County, Fontanelle
Measured
62 kt (71 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.150, -93.117

Hail, Warren

When
March 30, 5:31 PM CST
Where
Warren County, Norwalk
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.817, -93.367

Hail, Warren

When
March 30, 5:33 PM CST
Where
Warren County, 3 mi S of Norwalk
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.867, -93.367

Hail, Polk

When
March 30, 5:34 PM CST
Where
Polk County, Des Moines Arpt
Measured
1.5 in hail
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.750, -93.367

Thunderstorm Wind, Adair

When
March 30, 5:35 PM CST
Where
Adair County, 9 mi N of Fontanelle
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.550, -93.050

Hail, Polk

When
March 30, 5:36 PM CST
Where
Polk County, Des Moines
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.133, -93.133

Hail, Polk

When
March 30, 5:37 PM CST
Where
Polk County, Des Moines
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -93.133

Hail, Polk

When
March 30, 5:38 PM CST
Where
Polk County, Des Moines
Measured
1.5 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.783, -92.783

Hail, Polk

When
March 30, 5:38 PM CST
Where
Polk County, Des Moines
Measured
0.88 in hail
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.817, -92.667

Hail, Polk

When
March 30, 5:39 PM CST
Where
Polk County, 1 mi S of Des Moines Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
42.450, -92.767

Thunderstorm Wind, Guthrie

When
March 30, 5:40 PM CST
Where
Guthrie County, Casey
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
40.900, -93.750

Hail, Polk

When
March 30, 5:41 PM CST
Where
Polk County, Altoona
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -93.483

Hail, Polk

When
March 30, 5:42 PM CST
Where
Polk County, Des Moines
Measured
2 in hail
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -95.050

Thunderstorm Wind, Calhoun

When
March 30, 5:43 PM CST
Where
Calhoun County, Rockwell City
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.850, -94.850

Thunderstorm Wind, Adair

When
March 30, 5:44 PM CST
Where
Adair County, 4 mi E of Adair
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
UNKNOWN
Coordinates
42.367, -93.100

Thunderstorm Wind, Pocahontas

When
March 30, 5:45 PM CST
Where
Pocahontas County, Laurens
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.683, -94.167

Thunderstorm Wind, Union

When
March 30, 5:45 PM CST
Where
Union County, Creston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
42.300, -93.300

Thunderstorm Wind, Dallas

When
March 30, 5:52 PM CST
Where
Dallas County, Redfield
Measured
66 kt (76 mph) measured gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.800, -95.050

Thunderstorm Wind, Calhoun

When
March 30, 5:52 PM CST
Where
Calhoun County, Manson
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -95.600

Thunderstorm Wind, Ringgold

When
March 30, 5:55 PM CST
Where
Ringgold County, 2 mi W of Mt Ayr
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -95.350

Thunderstorm Wind, Madison

When
March 30, 5:56 PM CST
Where
Madison County, 7 mi SSW of Earlham
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.917, -95.133

Tornado, Union

When
March 30, 5:57 PM CST
Where
Union County, 3 mi W of Creston
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$40,000
Reported by
AMATEUR RADIO
Coordinates
41.983, -95.133

Tornado touched down briefly west of Creston. Damage was done to an attached two-car breezeway and tore it away from the house. There was little apparent damage to the car inside.

Hail, Polk

When
March 30, 6:00 PM CST
Where
Polk County, Des Moines
Measured
1.25 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -95.167

Thunderstorm Wind, Pocahontas

When
March 30, 6:00 PM CST
Where
Pocahontas County, 2 mi SE of Palmer
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.867, -95.083

Tornado, Union

When
March 30, 6:00 PM CST
Where
Union County, 4 mi W of Creston Arpt
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.250, -94.783

Brief touchdown in open field.

Tornado, Dallas

When
March 30, 6:04 PM CST
Where
Dallas County, 1 mi N of De Soto
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -94.733

Brief touchdown in open fields.

Thunderstorm Wind, Dallas

When
March 30, 6:07 PM CST
Where
Dallas County, Adel
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.700, -94.850

Thunderstorm Wind, Webster

When
March 30, 6:08 PM CST
Where
Webster County, 1 mi SW of Vincent
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -94.733

Thunderstorm Wind, Dallas

When
March 30, 6:11 PM CST
Where
Dallas County, Minburn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -93.683

Thunderstorm Wind, Polk

When
March 30, 6:17 PM CST
Where
Polk County, Grimes
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.300, -94.567

Thunderstorm Wind, Boone

When
March 30, 6:18 PM CST
Where
Boone County, 5 mi WSW of Boone
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.483, -93.683

Thunderstorm Wind, Boone

When
March 30, 6:20 PM CST
Where
Boone County, Pilot Mound
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
41.433, -93.683

Thunderstorm Wind, Boone

When
March 30, 6:20 PM CST
Where
Boone County, Madrid
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.533, -93.667

Thunderstorm Wind, Hamilton

When
March 30, 6:22 PM CST
Where
Hamilton County, 2 mi S of Stratford
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -94.567

Thunderstorm Wind, Boone

When
March 30, 6:26 PM CST
Where
Boone County, Luther
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -93.617

Thunderstorm Wind, Dallas

When
March 30, 6:27 PM CST
Where
Dallas County, 10 mi W of Dallas Center
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.600, -93.617

Thunderstorm Wind, Story

When
March 30, 6:30 PM CST
Where
Story County, 1 mi W of Ames
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -93.617

Thunderstorm Wind, Polk

When
March 30, 6:30 PM CST
Where
Polk County, Ankeny
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.600, -93.617

Thunderstorm Wind, Story

When
March 30, 6:30 PM CST
Where
Story County, Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.517, -93.667

Thunderstorm Wind, Story

When
March 30, 6:34 PM CST
Where
Story County, Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -94.533

Thunderstorm Wind, Story

When
March 30, 6:35 PM CST
Where
Story County, 1 mi N of Huxley
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.650, -93.467

Thunderstorm Wind, Story

When
March 30, 6:38 PM CST
Where
Story County, Story City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.600, -93.617

Thunderstorm Wind, Hamilton

When
March 30, 6:39 PM CST
Where
Hamilton County, Jewell
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.400, -94.633

Thunderstorm Wind, Story

When
March 30, 6:39 PM CST
Where
Story County, Nevada
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.500, -94.567

Thunderstorm Wind, Story

When
March 30, 6:39 PM CST
Where
Story County, 4 mi WSW of Roland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -94.367

Thunderstorm Wind, Story

When
March 30, 6:40 PM CST
Where
Story County, Story City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.583, -94.200

Thunderstorm Wind, Hancock

When
March 30, 6:45 PM CST
Where
Hancock County, 1 mi S of Britt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.533, -94.533

Thunderstorm Wind, Story

When
March 30, 6:46 PM CST
Where
Story County, 5 mi N of Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
40.717, -94.267

Thunderstorm Wind, Wright

When
March 30, 7:00 PM CST
Where
Wright County, Dows
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.400, -94.183

Thunderstorm Wind, Hardin

When
March 30, 7:07 PM CST
Where
Hardin County, Eldora
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.033, -93.633

Thunderstorm Wind, Franklin

When
March 30, 7:08 PM CST
Where
Franklin County, Latimer
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -94.417

Thunderstorm Wind, Marshall

When
March 30, 7:10 PM CST
Where
Marshall County, 3 mi NE of Clemons
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.617

Thunderstorm Wind, Hardin

When
March 30, 7:12 PM CST
Where
Hardin County, Hubbard
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.733, -93.617

Thunderstorm Wind, Franklin

When
March 30, 7:13 PM CST
Where
Franklin County, 3 mi N of Latimer
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
42.617, -94.567

Thunderstorm Wind, Franklin

When
March 30, 7:14 PM CST
Where
Franklin County, 7 mi N of Latimer
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.017, -94.450

Thunderstorm Wind, Franklin

When
March 30, 7:18 PM CST
Where
Franklin County, 1 mi S of Latimer
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.550, -94.017

Thunderstorm Wind, Hardin

When
March 30, 7:21 PM CST
Where
Hardin County, Ackley
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.617, -94.017

Thunderstorm Wind, Cerro Gordo

When
March 30, 7:38 PM CST
Where
Cerro Gordo County, 4 mi ESE of Mason City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -94.033

Thunderstorm Wind, Cerro Gordo

When
March 30, 7:40 PM CST
Where
Cerro Gordo County, 5 mi SE of Mason City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.767, -94.033

Thunderstorm Wind, Butler

When
March 30, 7:40 PM CST
Where
Butler County, 2 mi N of Allison
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.683, -93.800

Thunderstorm Wind, Butler

When
March 30, 7:40 PM CST
Where
Butler County, 2 mi N of Clarksville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.033, -93.967

Thunderstorm Wind, Grundy

When
March 30, 7:45 PM CST
Where
Grundy County, 6 mi N of Grundy Center
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -94.017

Hail, Decatur

When
March 30, 8:55 PM CST
Where
Decatur County, 3 mi NE of Van Wert
Measured
1.25 in hail
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.883, -93.850

Hail, Lucas

When
March 30, 9:18 PM CST
Where
Lucas County, 1 mi W of Lucas
Measured
1.5 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -93.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496058, 5496059, 5496060, 5496061, 5496062, 5494814, 5496063, 5496064, 5496065, 5496066, 5496067, 5496068, 5496069, 5496070, 5496071, 5496072, 5496073, 5496074, 5496075, 5496076, 5496077, 5496078, 5496079, 5496080, 5496081, 5496082, 5496083, 5496084, 5494815, 5496085, 5494684, 5494685, 5494686, 5494687, 5494688, 5494689, 5494690, 5494691, 5494692, 5494693, and more.